Flash Flood, Wythe
- When
- August 1, 8:10 PM EST to 10:15 PM EST
- Where
- Wythe County, Rural Retreat
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Three inches of rain (measured) fell in 55 minutes from thunderstorms. This very heavy rainfall caused small streams and creeks to flow out of their banks.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Three inches of rain (measured) fell in 55 minutes from thunderstorms. This very heavy rainfall caused small streams and creeks to flow out of their banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 1, 7:26 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 826 PM EDT SUN AUG 1 2004 0.4HR TERM (REST OF TONIGHT)..NG T.SHOWERS AND THUNDERSTORMSEHSVO MRODUCED A GOOD AMOUNT OF OANN IF SCATTERED LOCATIONS THIS EVENING. ATTM...RADAR TREND IS ONE OF WEAKENING...ALTHOUGH A GOOD BATCH STILL HOLDING TOGETHER ACROSS SRN SHD VLY EASTVTY EYS. HAVE MAINTAINED HIGHEST PIPH SLONG AND EITHER SIDE O SHD LUE RIDGE EARLY...THEN DR.PHIN DFF OVERNIGHT. 18Z GFS APPEARS TO BE HANDLING THIS CONVERGENCE ZONE BETTER THAN THE ETA. ALSO RUC DISSIPATES THE CONVERGENCE BY 6Z...SO SHOULD A CONLI U DO DECREASE IN INTENST)..TNN T.SRAGE BY THEN. INCREASED CLE SODER OVERNIGHT...AS EXPE.TSNE POW CLDS TO FORM. NO OTHER CHANCES PLANNED. WILL UPDATE ZONES SOON. && .AVIATION... EXPECTING MVFR CONDITIONS THIS EVENING. OVERNIGHT.E.NXGETTING CIGS TO LOWERHESTOVEBH SLO DECREASE. ROA WILL STAW LT MTFR...WHILE LYH DAN AND BAF DNOP TO LIFR AFT 10Z. LIFR CONDTIONS WILL DEVELOP BY 8Z AT LWB. SHOULD SEE A SLOWER TREND AFT 13Z TOMORROW WITH VFR CONDITIONS BECOMING PREVALENP EYA1EZ...SOONER AT ROA. EXPECT.AEOPHCR ROUND OF SCTD SHRA/TDRS RN/THE AREA TOMORROW AFTN... HFCN .AY ROLL ACROSS A TERMINAL. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT && .RNK WATCHES/WARNINGS/ADVISOSIASV.S NC...NONE. VA...NONEA. NVN..NONE. && SH R$ ESM (UPDATE)...05 AVIATIO VUADITE)...05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 523 AM EDT SUN AUG 1 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020922- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 523 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS THE REGION. ANY STORMS THAT DEVELOP WILL BRING A THREAT OF HEAVY DOWNPOURS...AS THEY WILL BE SLOW MOVING AND THE ATMOSPHERE IS STILL VERY MOIST. ISOLATED LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES IS POSSIBLE. THIS COULD CAUSE MINOR FLOODING OF THE USUAL LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... SCATTERED SLOW MOVING THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS ARE POSSIBLE ON MONDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 554 PM EDT SUN AUG 1 2004 NCZ001-002-VAZ015-016-012313- ALLEGHANY NC-ASHE-CARROLL-GRAYSON- 554 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... SHOWERS AND THUNDERSTORMS LINED UP ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS WILL PERSIST THROUGH 715 PM. VERY HEAVY RAIN CAN BE EXPECTED...ESPECIALLY FROM HILLSVILLE...SOUTHWEST TO LANSING. RAINFALL AMOUNTS BETWEEN 6 PM AND 715 PM WILL BE AS HIGH AS ONE AND A HALF INCHES. EXPECT MINOR FLOODING OF DITCHES...CULVERTS... AND OTHER LOW SPOTS. ROADS WILL ALSO SEE A GOOD AMOUNT OF STANDING WATER ON THEM...SO BE CAUTIOUS WHEN TRAVELING. THESE HEAVIER SHOWERS SHOULD DISSIPATE TOWARD 8 PM. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 733 PM EDT SUN AUG 1 2004 VAZ034-035-045-020000- AMHERST-BEDFORD-CAMPBELL- 733 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... A THUNDERSTORM WITH VERY HEAVY RAIN WILL DRIFT ACROSS THE CITY OF LYNCHBURG FROM THE NORTH BETWEEN 7:30 AND 8:00 PM. THIS STORM MAY PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN AN HOUR. AS A RESULT... PONDING OF WATER ON STREETS...ALONG WITH POOR DRAINAGE FLOODING IS POSSIBLE. ANOTHER STORM WITH VERY HEAVY RAIN WAS JUST NORTHWEST OF BEDFORD. THIS STORM ALSO CONTAINED A TORRENTIAL DOWNPOUR OF RAIN. ALL OF THESE STORMS WERE DRIFTING TO THE SOUTHWEST AT 5 TO 10 MILES AN HOUR.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 755 PM EDT SUN AUG 1 2004 VAZ034-035-045-020030- AMHERST-BEDFORD-CAMPBELL- 755 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... NEARLY STATIONARY THUNDERSTORMS OVER NORTHERN BEDFORD COUNTY AND INTO THE CITY OF LYNCHBURG WILL DUMP VERY HEAVY RAIN THROUGH 8:30 PM. BETWEEN 1 AND 2 INCHES OF RAIN IS POSSIBLE IN LESS THAN AN HOUR. THE RESULT WILL BE PONDING OF WATER ON STREETS...ROADS...AND IN POOR DRAINAGE AREAS. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD...THE WATER MAY BE DEEPER THAN YOU THINK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 830 PM EDT SUN AUG 1 2004 VAZ018-019-022-023-034-020100- ALLEGHANY VA-BEDFORD-BOTETOURT-CRAIG-ROANOKE- 830 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... A CLUSTER OF SLOW MOVING THUNDERSTORMS WILL EFFECT PARTS OF NORTHERN BEDFORD...CENTRAL AND SOUTHERN BOTETOURT...NORTHERN CRAIG...AND SOUTHERN ALLEGHANY COUNTIES THROUGH 9:00 PM. THESE STORMS WERE SLOWLY DRIFTING TO THE SOUTH AT AROUND 5 MILES AN HOUR. BETWEEN 1 AND 2 INCHES OF RAIN IS POSSIBLE WITH THESE STORMS. AS A RESULT... PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IS LIKELY. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD...THE WATER MAY BE DEEPER THAN YOU THINK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 857 PM EDT SUN AUG 1 2004 VAZ022-023-034-020140- BEDFORD-BOTETOURT-ROANOKE- 857 PM EDT SUN AUG 1 2004 ...THUNDERSTORMS WITH HEAVY DOWNPOURS... A CLUSTER OF SLOW MOVING THUNDERSTORMS WILL EFFECT PARTS OF THE ROANOKE VALLEY BETWEEN 9:00 AND 10:00 PM. AT 9:00 PM... THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE ALONG THE BLUE RIDGE PARKWAY...JUST NORTHEAST OF ROANOKE. THESE STORMS WERE DRIFTING SLOWLY TO THE SOUTHWEST AT 5 MILES AN HOUR. BETWEEN 1 AND 2 INCHES OF RAIN IS POSSIBLE WITH THESE STORMS. AS A RESULT...PONDING OF WATER ON ROADS...STREETS...AND IN POOR DRAINAGE AREAS IS LIKELY. FOR YOUR SAFETY...DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD...THE WATER MAY BE DEEPER THAN YOU THINK. 11
The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419653, 5419654.